Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The truncated complex $K$-moment problem


Authors: Raúl Curto and Lawrence A. Fialkow
Journal: Trans. Amer. Math. Soc. 352 (2000), 2825-2855
MSC (2000): Primary 47A57, 44A60, 30E05; Secondary 15A57, 15-04, 47N40, 47A20
DOI: https://doi.org/10.1090/S0002-9947-00-02472-7
Published electronically: February 28, 2000
MathSciNet review: 1661305
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $\gamma \equiv \gamma^{\left( 2n\right) }$ denote a sequence of complex numbers $\gamma _{00}, \gamma _{01}, \gamma _{10}, \dots , \gamma _{0,2n}, \dots , \gamma _{2n,0}$ ( $\gamma _{00}>0, \gamma _{ij}=\bar{\gamma}_{ji}$), and let $K$ denote a closed subset of the complex plane $\mathbb{C} $. The Truncated Complex $K$-Moment Problem for $ \gamma $ entails determining whether there exists a positive Borel measure $ \mu $ on $\mathbb{C} $ such that $\gamma _{ij}=\int \bar{z}^{i}z^{j}\,d\mu $ ( $0\leq i+j\leq 2n$) and $\operatorname{supp}\mu \subseteq K$. For $K\equiv K_{\mathcal{P}}$ a semi-algebraic set determined by a collection of complex polynomials $\mathcal{P} =\left\{ p_{i}\left( z,\bar{z}\right) \right\} _{i=1}^{m}$, we characterize the existence of a finitely atomic representing measure with the fewest possible atoms in terms of positivity and extension properties of the moment matrix $M\left( n\right) \left( \gamma \right)$and the localizing matrices $M_{p_{i}}$. We prove that there exists a $\operatorname{rank}M\left( n\right)$-atomic representing measure for $\gamma ^{\left( 2n\right) }$supported in $K_{\mathcal{P}}$if and only if $M\left( n\right) \geq 0$and there is some rank-preserving extension $M\left( n+1\right) $for which $M_{p_{i}}\left( n+k_{i}\right) \geq 0$, where $\deg p_{i}=2k_{i} $ or $2k_{i}-1$ $(1\leq i\leq m)$.


References [Enhancements On Off] (What's this?)

  • [Akh] N.I. Akhiezer, The classical moment problem and some related questions in analysis, Hafner Publishing Co., New York, 1965. MR 32:1518
  • [Atz] A. Atzmon, A moment problem for positive measures on the unit disc, Pacific J. Math. 59 (1975), 317-325. MR 53:5880
  • [CuFi1] R.E. Curto and L.A. Fialkow, Recursiveness, positivity, and truncated moment problems, Houston J. Math. 17 (1991), 603-635. MR 93a:47016
  • [CuFi2] R.E. Curto and L.A. Fialkow, Recursively generated weighted shifts and the subnormal completion problem, Integral Equations Operator Theory 17 (1993), 202-246. MR 94h:47050
  • [CuFi3] R.E. Curto and L.A. Fialkow, Recursively generated weighted shifts and the subnormal completion problem, II, Integral Equations Operator Theory 18 (1994), 369-426. MR 94m:47044
  • [CuFi4] R.E. Curto and L.A. Fialkow, Solution of the truncated complex moment problem for flat data, Mem. Amer. Math. Soc. 119, no. 568, (1996). MR 96g:47009
  • [CuFi5] R.E. Curto and L.A. Fialkow, Flat extensions of positive moment matrices: Relations in analytic or conjugate terms, Oper. Theory Adv. Appl. 104 (1998), 59-82. CMP 98:17
  • [CuFi6] R.E. Curto and L.A. Fialkow, Flat extensions of positive moment matrices: Recursively generated relations, Mem. Amer. Math. Soc., 136, no. 648 (1998). MR 99d:47015
  • [CuFi7] R.E. Curto and L.A. Fialkow, The quadratic moment problem for the unit disc and unit circle, preprint 1998.
  • [Fi1] L. Fialkow, Positivity, extensions and the truncated complex moment problem, Multivariable operator theory (Seattle, WA, 1993), Contemp. Math., vol. 185, Amer. Math. Soc., Providence, RI, 1995, pp. 133-150. MR 96g:44013
  • [Fi2] L. Fialkow, Minimal representing measures arising from rank-increasing moment matrix extensions, J. Operator Theory, to appear.
  • [Fi3] L. Fialkow, Multivariable quadrature and extensions of moment matrices, preprint 1996.
  • [Fug] B. Fuglede, The multidimensional moment problem, Exposition. Math. 1 (1983), 47-65. MR 85g:44010
  • [Hav] E.K. Haviland, On the momentum problem for distributions in more than one dimension, Amer. J. Math. 57 (1935), 562-568; II, Amer. J. Math. 58 (1936), 164-168.
  • [KrNu] M.G. Krein and A.A. Nudel'man, The Markov moment problem and extremal problems, Transl. Math. Monographs, vol. 50, American Mathematical Society, Providence, R.I., 1977. MR 56:16284
  • [Put] M. Putinar, Positive polynomials on compact semi-algebraic sets, Indiana Univ. Math. J. 42 (1993), 969-984. MR 95h:47014
  • [PuVa1] M. Putinar and F.-H. Vasilescu, Problème des moments sur les compacts semi-algébriques, C.R. Acad. Sci. Paris Sér. I Math. 323 (1996), 787-791. MR 97i:44007
  • [PuVa2] M. Putinar and F.-H. Vasilescu, Solving moment problems by dimensional extension, C. R. Acad. Sci. Paris Sér. Math. 328 (1999), 495-499. CMP 99:10
  • [Rez] B. Reznick, Uniform denominators in Hilbert's Seventeenth Problem, Math. Z. 220 (1995), 75-97. MR 96e:11056
  • [Rie] M. Riesz, Sur le problème des moments, Troisième Note, Arkiv för Matematik, Astronomi och Fysik 17 (1923), no. 16, 1-52.
  • [Sch] K. Schmüdgen, The $K$-moment problem for compact semi-algebraic sets, Math. Ann. 289 (1991), 203-206. MR 92b:44011
  • [ShTa] J.A. Shohat and J.D. Tamarkin, The problem of moments, American Mathematical Society, New York, 1943. MR 5:5c
  • [Smu] Ju. L. Smul'jan, An operator Hellinger integral, Mat. Sb. (N.S.) 49 (1959), 381-430 (Russian). MR 22:12396
  • [Sto] J. Stochel, private communication.
  • [StSz1] J. Stochel and F. Szafraniec, Moment functions on real algebraic sets, Ark. Mat. 30 (1992), 133-148. MR 93d:47032
  • [StSz2] J. Stochel and F. Szafraniec, The complex moment problem and subnormality: A polar decomposition approach, J. Funct. Anal. 159 (1998), 432-491. CMP 99:04
  • [Va1] F.-H. Vasilescu, Moment problems for multi-sequences of operators, J. Math. Anal. Appl. 219 (1998), 246-259. MR 98m:47018
  • [Va2] F.-H. Vasilescu, Operator moment problems, preprint 1998.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47A57, 44A60, 30E05, 15A57, 15-04, 47N40, 47A20

Retrieve articles in all journals with MSC (2000): 47A57, 44A60, 30E05, 15A57, 15-04, 47N40, 47A20


Additional Information

Raúl Curto
Affiliation: Department of Mathematics, The University of Iowa, Iowa City, Iowa 52242
Email: curto@math.uiowa.edu

Lawrence A. Fialkow
Affiliation: Department of Mathematics and Computer Science, State University of New York, New Paltz, New York 12561
Email: fialkow@mcs.newpaltz.edu

DOI: https://doi.org/10.1090/S0002-9947-00-02472-7
Keywords: Truncated complex moment problem, moment matrix extension, flat extensions of positive matrices, semi-algebraic sets, localizing matrix
Received by editor(s): May 14, 1998
Published electronically: February 28, 2000
Additional Notes: Research partially supported by NSF grants. The second-named author was also partially supported by the State University of New York at New Paltz Research and Creative Projects Award Program.
Dedicated: Dedicated to Professor Aaron D. Fialkow on the occasion of his eighty-seventh birthday
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society